Alabama, 2009Damaging Wind in Alabama, August 11, 2009
August 11, 2009 · NWS BMX · 1 event in 1 county or zone
An unstable air mass caused a cluster of strong thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable air mass caused a cluster of strong thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 11, 6:00 PM CST, 5 minutes earlier.
Area forecast discussion, Aug 11, 6:00 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CDT TUE AUG 11 2009
.UPDATE...AVIATION DISCUSSION.
&&
.DISCUSSION...
SHORT WAVE TROF AXIS WAS LOCATED JUST WEST OF THE MISSISSIPPI RIVER
THIS AFTERNOON. THUNDERSTORM ACTIVITY WAS CONFINED TO AREAS EAST
OF A MEMPHIS TENNESSEE TO JACKSON MISSISSIPPI LINE. THE THREAT OF
STRONG TO POSSIBLY SEVERE STORMS WILL CONTINUE THROUGH THROUGH THE
EARLY EVENING HOURS...BUT LOSS OF DAYTIME HEATING SHOULD ALLOW
STORMS TO WEAKEN. BASED ON PREVIOUS NIGHTS ACTIVITY HARD TO
JUSTIFY HIGH POPS FROM GFS MOS FOR TONIGHT. CURRENT ACTIVITY
SHOULD DIMINISH FAIRLY QUICKLY THIS EVENING...AND THERE WOULD HAVE
TO BE RE-DEVELOPMENT OVERNIGHT TO WARRANT ANYTHING ABOVE 50
PERCENT.
SHORT WAVE TROF AXIS WILL BE ON OUR DOORSTEP TOMORROW MORNING...
AND EXPECT ANOTHER ACTIVE DAY ACROSS CENTRAL ALABAMA...WITH THE
HIGHEST CHANCES OF RAIN EAST OF I-65...AS DAYTIME HEATING COMBINES
WITH DEEP MOISTURE EAST OF TROF AXIS. MAIN SHORT WAVE TROF LIFTS
OUT TO THE NORTHEAST WEDNESDAY NIGHT. HOWEVER...A STRONG UPPER
HIGH OVER THE WESTERN ATLANTIC PREVENTS SOUTHERN END OF TROF AXIS
FROM ADVANCING EASTWARD...AND UPPER TROF AXIS HANGS UP OVER EAST
ALABAMA THRU THE WEEKEND. ON THE EAST SIDE OF THE TROF AXIS THERE
WILL LIKELY BE SCATTERED SHOWERS AND STORMS DEVELOPING EACH
AFTERNOON...WITH LITTLE OR NO PRECIPITATION ALONG AND WEST OF
I-65. IT IS NOT LIKELY THAT UPPER TROF AXIS WILL REMAIN OVER EAST
ALABAMA IN THE PERIOD THURSDAY THRU SUNDAY...SO POPS WILL HAVE TO
BE ADJUSTED ON A SHORT TERM BASIS. LONG TERM MODELS HINT AT UPPER
RIDGE BUILDING BACK OVER SOUTHEAST STATES EARLY NEXT WEEK...AND
TRENDED FORECAST TOWARDS WARMER TEMPERATURES AND SMALLER RAIN
CHANCES.
58/ROSE
&&
.AVIATION...00Z TAF DISCUSSION.
VERY COMPLEX SET OF TAFS WITH ONGOING CONVECTION IN THE
AREA...POSSIBLE FOG OVERNIGHT AND ADDITIONAL RAIN/THUNDERSTORMS
EXPECTED TOMORROW.
MADE AN ATTEMPT AT TIMING ONGOING CONVECTION ACROSS THE AREA AT ALL
SITES OVER THE NEXT FEW HOURS...TAPERING OFF TO JUST SHOWERS AT ALL
LOCATIONS BY 06Z. FOG WILL BE PRONE TO DEVELOP AREA WIDE WITH ALL
OF THE ADDITIONAL GROUND MOISTURE FROM RECENT PRECIPITATION...AND
WILL LIKELY BE ENHANCED IN THE USUAL SPOTS SUCH AS TCL...MGM AND
TOI.
TOMORROWS RAIN AND THUNDERSTORMS ARE GOING TO BE MUCH MORE DIFFICULT
TO TIME...BUT COVERAGE...DURATION AND INTENSITY SHOULD BE HIGHER AT
MGM AND TOI AS A WEAK BOUNDARY PUSHES SOUTH OF TCL...BHM...EET...AND
ANB. EXPECT THE BEST CHANCE OF CONVECTION AT TCL BETWEEN 16 AND
18Z, AND AT EET/BHM BETWEEN 17 AND 19Z. PRECIPITATION WILL LAST
LONGER FARTHER SOUTH AND EAST...POSSIBLY LASTING THROUGH 00Z AT MGM
AND TOI.
12/SIRMON
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 70 86 66 89 65 / 50 50 20 10 10
ANNISTON 71 86 69 89 69 / 50 60 20 20 20
BIRMINGHAM 72 86 68 89 68 / 50 50 20 10 10
TUSCALOOSA 73 89 68 92 67 / 50 40 20 10 10
CALERA 73 86 69 90 69 / 50 60 20 10 10
AUBURN 71 85 69 86 71 / 40 70 40 30 20
MONTGOMERY 74 88 71 91 70 / 40 70 40 30 20
TROY 73 88 71 89 69 / 40 70 40 30 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 11, 9:50 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1050 AM CDT TUE AUG 11 2009
ALZ011>015-017>050-121130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1050 AM CDT TUE AUG 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL CENTRAL ALABAMA
THROUGH THE AFTERNOON AND EVENING HOURS. A FEW STORMS THIS AFTERNOON
AND EVENING WILL BE STRONG WITH GUSTY WINDS AND HEAVY DOWNPOURS THE
MAIN THREATS.
AN APPROACHING COLD FRONT WILL HELP ENHANCE THE CHANCE FOR
STRONG THUNDERSTORMS ACROSS THE NORTH FOR THE EVENING AND INTO THE
OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A FEW STRONG THUNDERSTORMS ARE POSSIBLE AREAWIDE AS A FRONT MOVES
INTO CENTRAL ALABAMA ON WEDNESDAY WITH GUSTY WINDS AND HEAVY RAIN
BEING THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 11, 4:31 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 PM CDT TUE AUG 11 2009
ALZ035-112315-
CHILTON-
531 PM CDT TUE AUG 11 2009
...SIGNIFICANT WEATHER ALERT FOR CHILTON COUNTY UNTIL 615 PM CDT...
AT 531 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR THORSBY...OR NEAR JEMISON...MOVING EAST AT 15 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
27
Special weather statement, Aug 11, 4:47 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CDT TUE AUG 11 2009
ALZ041-043-112345-
AUTAUGA-ELMORE-
547 PM CDT TUE AUG 11 2009
...SIGNIFICANT WEATHER ALERT FOR AUTAUGA AND ELMORE COUNTIES UNTIL
645 PM CDT...
AT 547 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR DEATSVILLE...OR 11 MILES NORTH OF MILLBROOK...
MOVING EAST AT 15 MPH.
MARBLE SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MARBURY.
DEATSVILLE.
SPEIGNER.
WETUMPKA MUNICIPAL AIRPORT.
WEOKA MILLS.
JORDAN DAM.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
12/SIRMON
Special weather statement, Aug 11, 4:51 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 PM CDT TUE AUG 11 2009
ALZ041-042-112315-
AUTAUGA-LOWNDES-
551 PM CDT TUE AUG 11 2009
...SIGNIFICANT WEATHER ALERT FOR AUTAUGA AND LOWNDES COUNTIES UNTIL
615 PM CDT...
AT 551 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WHITE HALL...OR 10 MILES NORTH OF MOSSES...MOVING
EAST AT 15 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
27
Special weather statement, Aug 11, 5:06 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CDT TUE AUG 11 2009
ALZ032-033-039-040-112345-
DALLAS-HALE-MARENGO-PERRY-
606 PM CDT TUE AUG 11 2009
...SIGNIFICANT WEATHER ALERT FOR DALLAS...HALE...MARENGO AND PERRY
COUNTIES UNTIL 645 PM CDT...
AT 603 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES WEST OF NEWBERN...OR 9 MILES SOUTH OF
GREENSBORO...MOVING EAST AT 25 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
27
Special weather statement, Aug 11, 5:50 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CDT TUE AUG 11 2009
ALZ033-040-120015-
DALLAS-PERRY-
650 PM CDT TUE AUG 11 2009
...SIGNIFICANT WEATHER ALERT FOR DALLAS AND PERRY COUNTIES UNTIL 715
PM CDT...
AT 649 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES WEST OF BOGUE CHITTO...OR 8 MILES SOUTHEAST OF
UNIONTOWN...MOVING EAST AT 20 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
27
Special weather statement, Aug 11, 5:55 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
655 PM CDT TUE AUG 11 2009
ALZ043-044-120045-
ELMORE-MONTGOMERY-
655 PM CDT TUE AUG 11 2009
...SIGNIFICANT WEATHER ALERT FOR ELMORE AND NORTHERN MONTGOMERY
COUNTIES UNTIL 745 PM CDT...
AT 652 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR EMERALD MOUNTAIN...OR 10 MILES WEST OF MILSTEAD.
THIS STORM WAS MOVING SLOWLY TO THE EAST NORTHEAST.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BLUE RIDGE.
BRASSELL.
WARE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
08
Thunderstorm Wind, Elmore
- When
- August 11, 6:05 PM CST
- Where
- Elmore County, 5.77 mi SSE of Wetumpka
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.477, -86.172
Trees were blown down at several locations near the city of Wetumpka. One large tree brought down power lines and poles, which blocked a portion of Willow Springs Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 11, 2009$292,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Pennsylvania, August 11, 2009$35,000 · 70 kt wind · 5 events
- Damaging Winds in South Carolina, August 11, 2009$26,000 · 55 kt wind · 7 events
- Flash Flood in Mississippi, August 11, 2009$30,000 · 1 event
- Flash Flood and Hail in North Carolina, August 11, 2009$10,000 · 50 kt wind · 23 events
- Hail and Damaging Wind in Ohio, August 11, 2009$20,000 · 50 kt wind · 3 events
- Flash Flooding in Tennessee, August 11, 2009$20,000 · 2 events
- Damaging Winds in Tennessee, August 11, 2009$16,000 · 55 kt wind · 3 events
- Damaging Winds in New Hampshire, August 11, 200950 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 11, 2009$8,000 · 55 kt wind · 6 events
- Flash Flood and Damaging Winds in Texas, August 11, 2009$7,000 · 61 kt wind · 5 events
- Marine Hail in Lake St. Clair, August 11, 20090.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191512.